Maryland, 2019

Damaging Winds in Maryland, July 22, 2019

July 22, 2019 · NWS LWX · 34 events in 8 counties and zones

Falling heights, an increasing southwest flow aloft, an approaching cold front, and strengthening pressure trough overhead combined with instability from a hot and humid air mass in place to trigger showers and thunderstorms during the afternoon hours of July 22nd. With high levels of CAPE and increased shear profiles, thunderstorms became strong to severe as they organized into linear structures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Falling heights, an increasing southwest flow aloft, an approaching cold front, and strengthening pressure trough overhead combined with instability from a hot and humid air mass in place to trigger showers and thunderstorms during the afternoon hours of July 22nd. With high levels of CAPE and increased shear profiles, thunderstorms became strong to severe as they organized into linear structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 22, 1:18 PM EST, 42 minutes earlier.

Area forecast discussion, Jul 22, 1:18 PM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
218 PM EDT Mon Jul 22 2019

.SYNOPSIS...
A cold front will slowly move southeastward across the Mid-
Atlantic through Tuesday morning. High pressure will build north
of the region through the remainder of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Hot, humid and unstable conditions are in place this afternoon.
2-6 km AGL winds are increasing to 30-40 kts, favorable for
linear segments producing damaging wind gusts, a few of which
could be significant. Frequent lightning and flash flooding
from heavy rain are also threats with any thunderstorms that
develop this afternoon and evening. Multiple rounds of showers
and thunderstorms are expected.

Precipitation will transition to periods of moderately heavy
showers with a few embedded thunderstorms overnight. Any
additional rainfall may worsen any ongoing flooding conditions
by this point.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The cold front will push southeastward on Tuesday. Showers will
likely linger into the morning for much of the region, but
clearing is expected to commence by afternoon and low-level dry
air spills into the region. High temperatures will likely
struggle to each 80 degrees, nearly 25 degrees cooler than
Sunday, due to cloud cover and expected precipitation.

Near to slightly below normal temperatures and noticeably lower
humidity are expected through the middle of the week as high
pressure builds to the north.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
The long term period of the forecast will feature an extended period
of pleasant weather, with dry conditions, ample sunshine, low
humidity levels, and below to near normal temperatures for late July.

As the mid-upper level trough responsible for today's active weather
departs off to the east on Thursday, heights will rise aloft, and
surface high pressure will start to build in from the west. The area
of high pressure will move overhead Friday and Saturday, before
sliding offshore Sunday. Other than a few passing fair weather
clouds, each day should feature near wall to wall sunshine.
Temperatures will gradually moderate from below normal, to near
normal, with highs in the low to mid 80s on Thursday and highs in
the upper 80s to near 90 by Sunday. Low temperatures will start off
in the 50s and 60s on Thursday Morning, and moderate to the 60s to
near 70 by Sunday Morning. Humidity levels will remain relatively
low, with dewpoints starting in the upper 50s to near 60 on
Thursday, then gradually climbing into the mid 60s by Sunday.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
IFR likely in any heavier thunderstorms this afternoon and
evening, but IFR should be brief, and will subsequently be
handled with amendments once storms develop. Any thunderstorms
may be capable of producing very gusty winds and frequent
lightning. Otherwise, SW flow 10G20 kts this afternoon.

Prevailing MVFR likely overnight with periods of showers and a
few thunderstorms. VFR expected by later Tuesday morning through
Wednesday in NW flow.

VFR conditions will persist through the long term period, as high
pressure dominates our weather.

&&

.MARINE...
SCA gusts likely ahead of a cold front through this evening,
with much higher gusts possible in and near thunderstorms. SCA
in NW flow again for parts of the waters behind the front
Tuesday morning, then sub-SCA and dry through mid to late week.

A prolonged stretch of precipitation free conditions and sub-SCA
level winds is expected through the middle to latter portions of the
upcoming week.

&&

.HYDROLOGY...
High PWATs of 2-2.25 inches are expected this afternoon into
tonight ahead of a slowly approaching cold front. Steering flow
will be parallel to the boundary, and with mid-level height
falls moving overtop of persistent and excessively humid low-
levels, re-generative thunderstorms capable of very heavy rain
seem likely. The exact placement is still somewhat uncertain,
but it seems most likely that these factors will all come
together across northern/central MD, the eastern WV panhandle
and portions of northern Virginia into the Shenandoah Valley and
Potomac Highlands where synoptic lift from the surface
front/trough approaching from the north will overlay higher
instability airmass to the south.

Areal average rainfall of 1-1.5 inches is expected for much of
the Mid-Atlantic, but isolated totals in excess of 3 or 4
inches (maybe more) are possible. Due to the convective nature
of this system, much of this rain may fall in a short amount of
time, resulting in the risk for flash flooding.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through late tonight for DCZ001.
MD...Flash Flood Watch through late tonight for MDZ501-502.
     Flash Flood Watch through late tonight for MDZ003>006-011-013-
     014-503>508.
     Heat Advisory until 7 PM EDT this evening for MDZ017-018.
VA...Flash Flood Watch through late tonight for VAZ025>027-029-030-
     038>040-051-501>504-507-508.
     Flash Flood Watch through late tonight for VAZ028-031-052>054-
     505-506.
WV...Flash Flood Watch through late tonight for WVZ050-055-501>506.
     Flash Flood Watch through late tonight for WVZ051>053.
MARINE...Small Craft Advisory until 10 PM EDT this evening for ANZ532-
     533-540>542.
     Small Craft Advisory until 10 PM EDT this evening for ANZ530-
     531-535-536-538-539.
     Small Craft Advisory from 8 AM to noon EDT Tuesday for ANZ533-
     541.
     Small Craft Advisory until noon EDT Tuesday for ANZ534-537-543.

&&

SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...KJP
AVIATION...DHOF/KJP
MARINE...DHOF/KJP
HYDROLOGY...DHOF
Hazardous weather outlook, Jul 22, 1:20 PM EST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
220 PM EDT Mon Jul 22 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-231000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
220 PM EDT Mon Jul 22 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory is in effect for Calvert and St Marys Counties
from 11 AM until 6 PM today.

A Flash Flood Watch is in effect this afternoon through tonight
for the Washington DC and Baltimore MD metro areas. Multiple
rounds of thunderstorms are possible at any given location and
this will cause the potential for flash flooding.

Severe Thunderstorm Watch #538 is in effect until 10 PM tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter network has been activated.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-231000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
220 PM EDT Mon Jul 22 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect this afternoon through late
tonight for all locations along and west of the Blue Ridge
Mountains as well as portions of northern Virginia and central
Maryland. Multiple rounds of thunderstorms are possible at any
given location and this will cause the potential for flash
flooding.

Severe Thunderstorm Watch #538 is in effect until 10 PM tonight
for all counties east of the Blue Ridge mountains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter network has been activated.

In the hours before

Special weather statement, Jul 22, 10:42 AM EST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
1142 AM EDT Mon Jul 22 2019

ANZ530>543-DCZ001-MDZ003>006-011-013-014-016>018-501>508-
VAZ025>031-036>040-050>057-501>508-WVZ050>053-055-501>506-221900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Washington-Frederick MD-Carroll-
Northern Baltimore-Southern Baltimore-Prince Georges-Anne Arundel-
Charles-St. Marys-Calvert-Extreme Western Allegany-
Central and Eastern Allegany-Northwest Montgomery-
Central and Southeast Montgomery-Northwest Howard-
Central and Southeast Howard-Northwest Harford-Southeast Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
Including the cities of Washington, Hagerstown, Frederick,
Ballenger Creek, Eldersburg, Westminster, Reisterstown,
Cockeysville, Baltimore, Bowie, Suitland-Silver Hill, Clinton,
College Park, Greenbelt, Laurel, Camp Springs, Glen Burnie,
Annapolis, Severn, South Gate, Severna Park, Arnold, Odenton,
St. Charles, Waldorf, Lexington Park, California,
Chesapeake Beach, Huntingtown, Dunkirk, North Beach, Lusby,
Prince Frederick, Frostburg, Cumberland, Germantown, Damascus,
Bethesda, Rockville, Gaithersburg, Silver Spring, Lisbon,
Columbia, Ellicott City, Jarrettsville, Aberdeen, Staunton,
Waynesboro, Stuarts Draft, Harrisonburg, Strasburg, Woodstock,
Mount Jackson, New Market, Winchester, Luray, Shenandoah,
Stanley, Front Royal, Berryville, Lovingston, Charlottesville,
Stanardsville, Madison, Orange, Gordonsville, Culpeper,
Dale City, Manassas, Woodbridge, Lake Ridge, Montclair, Reston,
Herndon, Annandale, Centreville, Chantilly, McLean, Franconia,
Arlington, Alexandria, Falls Church, Falmouth, Fredericksburg,
Dahlgren, Warrenton, Turnbull, Hightown, Monterey, Purcellville,
Leesburg, Ashburn, Sterling, Big Meadows, Wintergreen, Romney,
Paw Paw, Martinsburg, Charles Town, Shepherdstown, Moorefield,
Bayard, Mount Storm, Petersburg, Elk Garden, Antioch, Keyser,
New Creek, Ridgeville, Russelldale, Headsville, Fort Ashby,
Riverton, Brandywine, Franklin, Oak Flat, Ruddle, and Sugar Grove
1142 AM EDT Mon Jul 22 2019

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

A cold front approaching the region will interact with an unstable
airmass to result in showers and thunderstorms. Some of these
thunderstorms may become severe, especially between 2 PM this
afternoon and 9 PM this evening.

The main threats with these storms will be:
* Damaging wind gusts
* Heavy rainfall and flash flooding
* Frequent lightning

Take time today to review your severe weather action plan. Have a
way to receive alerts from the National Weather Service, and be
ready to seek safe shelter should storms approach your
neighborhood or a warning is issued.

DHOF
Local storm report, Jul 22, 10:49 AM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1149 AM EDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     TSTM WND DMG     1 SE MARSTON            39.49N  77.08W
07/21/2019                   CARROLL            MD   TRAINED SPOTTER

            TREES DOWN ON THE ROAD ALONG WITH WIRES.

&&

EVENT NUMBER LWX1905382

LFR
Local storm report, Jul 22, 1:59 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
259 PM EDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TSTM WND DMG     3 NNW BOYCE             39.13N  78.08W
07/22/2019                   CLARKE             VA   911 CALL CENTER

            TREE DOWN ON SALEM CHURCH ROAD NEAR PYLETOWN ROAD.

&&

EVENT NUMBER LWX1905383

JMG

The radar

The Sterling radar (KLWX), 29 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

34 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 22, 2:00 PM EST
Where
Montgomery County, 2.33 mi SSW of Rockville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.050, -77.170

Numerous tree limbs up to 5 inches in diameter were blown down and a couple small trees were uprooted near Churchill High School. One tree limb snapped and took down a transformer.

Thunderstorm Wind, Harford

When
July 22, 2:02 PM EST
Where
Harford County, 2.54 mi ESE of Norrisville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.680, -76.490

Trees and wires were blown down in the 4700 block of Mellow Road.

Thunderstorm Wind, Montgomery

When
July 22, 2:03 PM EST
Where
Montgomery County, 0.87 mi SE of Hyattstown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.270, -77.310

Multiple trees were blown down in the 25500 block of North Frederick Road blocking both directions between Hyattstown Road and Little Bennett Drive. Trees and wires were also blown down on I-270 near the weigh station, blocking all lanes.

Thunderstorm Wind, Frederick

When
July 22, 2:04 PM EST
Where
Frederick County, 0.87 mi SW of Urbana
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
39.320, -77.360

A 50 knot (58 mph) wind gust was measured at Urbana Corporate Park. A tree was blown down on I-270 near MD-80.

Thunderstorm Wind, Frederick

When
July 22, 2:07 PM EST
Where
Frederick County, 2.62 mi NW of New Market
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.410, -77.300

A tree was reported down on Boyers Mill Road.

Thunderstorm Wind, Frederick

When
July 22, 2:09 PM EST
Where
Frederick County, 1.75 mi SE of Bartholow
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.350, -77.210

Several large trees were snapped off halfway up or uprooted near Adam Court.

Thunderstorm Wind, Montgomery

When
July 22, 2:09 PM EST
Where
Montgomery County, 0.69 mi N of Claggettsville
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.330, -77.200

Numerous healthy trees and limbs were blown down just north of Friendship. Roof shingles were stripped from at least one home. A tree was blown down on Bethesda Church Road near Purdum Road.

Thunderstorm Wind, Frederick

When
July 22, 2:10 PM EST
Where
Frederick County, 1.75 mi WSW of Fountain Mills
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.320, -77.280

A 50 knot (58 mph) wind gust was measured at Windsor Knolls Middle School in Ijamsville.

Thunderstorm Wind, Howard

When
July 22, 2:17 PM EST
Where
Howard County, 0.53 mi E of Florence
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.320, -77.110

A tree was blown down in the 2900 block of Florence Road. Another tree was blown down in the 16400 block of Frederick Road.

Thunderstorm Wind, Howard

When
July 22, 2:27 PM EST
Where
Howard County, 2.14 mi N of Woodstock
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.361, -76.968

A tree was blown down on Forsythe Road near West Friendship Road. Another tree was blown down on River Road near MD-32.

Thunderstorm Wind, Carroll

When
July 22, 2:34 PM EST
Where
Carroll County, 0.87 mi SW of Cedarhurst
Measured
78 kt (90 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
39.490, -76.890

A couple of large trees were uprooted and a few 10-inch diameter trees were snapped off of Bloom Road. Numerous large trees were blown down in the vicinity of the intersection of Old Kays Mill Road and Deer Park Road, some onto houses. Half a dozen homes in the area had shingles blown off and a barn lost its roof on Black Steer Drive. One fatality occurred when a tree fell onto a man in the 2900 block of Bloom Road in Finksburg.

Thunderstorm Wind, Carroll

When
July 22, 2:35 PM EST
Where
Carroll County, Eastview
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.520, -76.950

A tree was blown down on Bollinger Road near Hook Road.

Thunderstorm Wind, Baltimore

When
July 22, 2:38 PM EST
Where
Baltimore County, 0.87 mi SW of Boring
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.520, -76.840

All lanes of MD-30 were closed due to trees and wires in the roadway between Glen Falls Road and MD-91.

Thunderstorm Wind, Carroll

When
July 22, 2:40 PM EST
Where
Carroll County, 1.27 mi ENE of Lawndale
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.530, -76.860

Widespread tree damage was reported with snapped and uprooted large trees and limbs in the 1400 block of Emory Church Road. Part of a roof was blown off of a barn.

Thunderstorm Wind, Baltimore

When
July 22, 2:41 PM EST
Where
Baltimore County, 0.53 mi E of St Georges
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.450, -76.790

Several large tree limbs were blown down in the 700 block of Academy Avenue.

Thunderstorm Wind, Baltimore

When
July 22, 2:44 PM EST
Where
Baltimore County, 1.48 mi SSW of Berean
Measured
70 kt (81 mph) estimated gust
Reported by
State Official
Coordinates
39.550, -76.740

Multiple trees were blown down in the vicinity of Black Road Road and Falls Road.

Thunderstorm Wind, Baltimore

When
July 22, 2:45 PM EST
Where
Baltimore County, 0.87 mi SE of Shawan
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.490, -76.710

A tree was blown down blocking all lanes of Falls Road at Knox Avenue.

Thunderstorm Wind, Baltimore

When
July 22, 2:47 PM EST
Where
Baltimore County, 0.69 mi N of Evna
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.590, -76.700

Multiple large trees up to 3 feet in diameter were uprooted and snapped, falling in multiple directions on Evna Road just north of MD-137 Mount Carmel Road.

Thunderstorm Wind, Baltimore

When
July 22, 2:51 PM EST
Where
Baltimore County, 1.27 mi WSW of Blue Mt
Measured
70 kt (81 mph) estimated gust
Reported by
State Official
Coordinates
39.590, -76.640

Multiple trees were blown down in the vicinity of Monkton Road and Big Falls Road.

Thunderstorm Wind, Baltimore

When
July 22, 2:52 PM EST
Where
Baltimore County, 0.53 mi E of Stevenson
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.420, -76.710

Several trees were blown down in the vicinity of Greenspring Valley Road and Nacirema Lane.

Thunderstorm Wind, Harford

When
July 22, 2:56 PM EST
Where
Harford County, 1.48 mi SSE of Black Horse
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.600, -76.540

Several trees were blown down west of Jarrettsville.

Thunderstorm Wind, Harford

When
July 22, 3:00 PM EST
Where
Harford County, 2.14 mi SSW of Norrisville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.670, -76.540

At least 5 trees, limbs, and wires were blown down in the Norrisville area.

Thunderstorm Wind, Harford

When
July 22, 3:03 PM EST
Where
Harford County, 2.14 mi NNE of Jarrettsville
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.630, -76.470

Between 5 to 7 telephone poles were snapped at the base and fell onto Grimmel Farm property along MD-165 Federal Hill Road. Numerous trees or large tree limbs were blown down in the area. A tree was also blown down in the 2100 block of Schuster Road. At least one tree had fallen onto a house.

Thunderstorm Wind, Harford

When
July 22, 3:08 PM EST
Where
Harford County, 0.69 mi S of Pylesville
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.690, -76.370

Multiple trees and wires were blown down blocking roads in and around Pylesville.

Thunderstorm Wind, Harford

When
July 22, 3:10 PM EST
Where
Harford County, 1.6 mi W of Laurel Brook
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.520, -76.460

A few trees were blown down in the Fallston area.

Thunderstorm Wind, Harford

When
July 22, 3:11 PM EST
Where
Harford County, 0.69 mi N of Whiteford
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.710, -76.350

Numerous trees were reported down in and around Whiteford.

Thunderstorm Wind, Harford

When
July 22, 3:15 PM EST
Where
Harford County, 0.07 mi S of Forest Hill
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.579, -76.380

Several trees and limbs were blown down in the Forest Hill area.

Thunderstorm Wind, Harford

When
July 22, 3:20 PM EST
Where
Harford County, 1.07 mi E of Singer
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.480, -76.310

A tree was blown down on Preston Lane near Singer Road.

Thunderstorm Wind, Harford

When
July 22, 3:23 PM EST
Where
Harford County, 0.69 mi N of Darlington
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.640, -76.200

A couple of trees were blown down on wires in the Darlington area.

Thunderstorm Wind, Harford

When
July 22, 3:27 PM EST
Where
Harford County, 0.53 mi W of Otter Pt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.430, -76.260

A large tree limb was blown down blocking the roadway near the intersection of Willoughby Beach Road and Harbour Oak Drive.

Thunderstorm Wind, Harford

When
July 22, 3:35 PM EST
Where
Harford County, 1.6 mi E of Aberdeen Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.500, -76.150

Multiple trees were blown down in the Aberdeen area, mainly just southeast of US-40. Large tree branches were snapped with wires down as well. A few trees were blown down near Aberdeen Proving Ground.

Thunderstorm Wind, Charles

When
July 22, 7:05 PM EST
Where
Charles County, 0.54 mi W of Bryans Road
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.630, -77.080

Several reports were received of large tree limbs blocking roadways in the Bryans Road and Pomfret areas.

Thunderstorm Wind, Prince George'S

When
July 22, 7:15 PM EST
Where
Prince George'S County, Silesia
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.730, -77.000

Trees and wires were reported down across Fort Washington Road.

Thunderstorm Wind, Montgomery

When
July 22, 7:43 PM EST
Where
Montgomery County, 1.48 mi NNW of Takoma Park
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.990, -77.010

A tree was blown down on a vehicle in the 500 block of Silver Spring Avenue near Nolte Avenue.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Carroll2019-07-22MaleUnder TreeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844236, 844238, 844237, 844239, 844241, 844240, 844242, 844269, 844243, 844244, 844245, 844246, 844248, 844249, 844247, 844250, 844251, 844252, 844253, 844254, 844255, 844256, 844257, 844258, 844259, 844260, 844261, 844262, 844263, 844264, 844265, 844266, 844267, 844268.